Alert archive / Texas / Beach Hazards Statements in 2023
Beach Hazards Statement 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this beach hazards statement at May 11, 2023, 2:51 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2023, 2:51 AM CDT (07:51 UTC)
- Expired
- May 11, 2023, 9:00 PM CDT
- In force
- 18 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 7.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2760 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.3
The text
As transmitted.
372 WHUS44 KHGX 110751 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 251 AM CDT Thu May 11 2023 TXZ436>439-111600- /O.CAN.KHGX.RP.S.0029.000000T0000Z-230511T1600Z/ /O.NEW.KHGX.BH.S.0002.230511T0751Z-230512T0200Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 251 AM CDT Thu May 11 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...High risk of rip currents and elevated seas and surf. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula. * WHEN...Through this evening. * IMPACTS...Hazardous swimming conditions along area beaches. Water levels peak around or just over 3 feet MLLW this afternoon during high tide along Gulf facing beaches. Minor coastal flooding will be possible at the lowest and more susceptible roadways during high tide today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard and away from rocks, jetties, and piers. Remain alert to potential overwash on low lying coastal roadways. && $$
2 follow-up statements
823 WHUS44 KHGX 111556 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 1056 AM CDT Thu May 11 2023 TXZ436>439-120000- /O.CON.KHGX.BH.S.0002.000000T0000Z-230512T0200Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 1056 AM CDT Thu May 11 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...High risk of rip currents and elevated seas and surf. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula. * WHEN...Through this evening. * IMPACTS...Hazardous swimming conditions along area beaches. Water levels peak around or just over 3 feet MLLW this afternoon during high tide along Gulf facing beaches. Minor coastal flooding will be possible at the lowest and more susceptible roadways during high tide today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard and away from rocks, jetties, and piers. Remain alert to potential overwash on low lying coastal roadways. && $$
625 WHUS44 KHGX 111958 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 258 PM CDT Thu May 11 2023 TXZ436>439-120200- /O.CON.KHGX.BH.S.0002.000000T0000Z-230512T0200Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 258 PM CDT Thu May 11 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...High risk of rip currents and elevated seas and surf. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula. * WHEN...Through this evening. * IMPACTS...Hazardous swimming conditions along area beaches. Water levels peak around or just over 3 feet MLLW this afternoon during high tide along Gulf facing beaches. Minor coastal flooding will be possible at the lowest and more susceptible roadways during high tide today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard and away from rocks, jetties, and piers. Remain alert to potential overwash on low lying coastal roadways. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at May 10, 11:40 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 10, 11:40 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 1140 PM CDT Wed May 10 2023 ...New AVIATION... .SHORT TERM... (This evening through Thursday Night) Issued at 322 PM CDT Wed May 10 2023 Shower/thunderstorm activity associated with a now-departing surface low and associated midlevel shortwave trough has diminished as the aforementioned features have shifted to the east over the course of the day today. That being said, latest radar imagery continues to indicate the presence of scattered wrap- around showers (and an isolated thunderstorm or two) which could continue into the evening hours. Nonetheless, the evening commute should be quite a bit less messy than this morning as rain rates have diminished considerably across SE TX compared to the overnight and morning storms today. Some ponding may still remain on area roadways, especially in typically flood-prone areas. With a saturated ground and low dewpoint differentials across the area overnight, we could see the development of localized patchy fog at times. However, this potential will be limited by elevated winds thanks to a fairly tight surface pressure gradient. Any patchy fog should diminish upon the advent of daytime heating tomorrow morning, Overnight widespread cloud cover will work against radiative cooling, which combined with persistent WAA will keep temperatures in the upper 60s to lower 70s. Tomorrow, scattered showers return to the forecast, mainly to the north of the I-10 corridor as today's midlevel trough continues to gradually shift to the east. While forcing is not particularly strong, deep moisture (PW of ~1.7in) will prove favorable for the development of some showers and storms during the afternoon hours. For now, have maintained PoP values generally in the range of 30%, and rain rates are not expected to be particularly intense. Rainfall amounts are generally not expected to exceed a quarter of an inch throughout Thursday. Some breaks in the cloud cover along with persistent WAA will allow for high temperatures to reach the upper 80s for most locations, while overnight lows will struggle to dip below 70. Cady && .LONG TERM... (Friday through next Tuesday) Issued at 322 PM CDT Wed May 10 2023 Friday morning starts, and we've still got an upper trough in the northern stream off to our northwest and subtropical ridging from the Atlantic, keeping us smack in a Gulf moisture channel. By Saturday, the Euro ensemble mean has precipitable water above the 90th percentile across the area, and while not quite that high in the NAEFS, its mean PWAT is around or above 1.5 inches. Numbers are even higher to our west, though, and that's where we get into the key differences for our expectations this weekend. The upper trough chilling way off to our northwest right now is moving slowly, but should be over the Northern/Central Plains for the weekend. Meanwhile, the next upper trough is dropping in for a weekend trip to Vegas, baby! This creates a bit of a shortwave ridge in the upper pattern, mucking up the flow of shortwave troughs aloft. So, what had been traveling right over our coastal area the past day or two is now getting hung up over West Texas. So, while we'll have plenty of moisture and surely some modest forcing, the main focus for heavier rain this weekend is looking more like it will be west of our forecast area. Rain chances are still looking pretty decent for most of the area, and locally heavy rain may still be a concern in our west from Matagorda Bay up towards the Brazos Valley...but in general I'd expect activity closer to "typical spring rain". Granted, that can still be a pretty slug of rain because Southeast Texas, but potentially less of a concern than we've seen this week already. Of course, this is a fairly awkward setup, and one I don't necessarily have a ton of confidence in for even a 3-5 day forecast. Something we'll have to watch for is if that lead northern stream trough is able to eject a little more quickly, opening up the flow for our local forcing to push farther east and move that heavy rain focus more towards our area. Fortunately, I think it's mostly just my own anxiety fueling this concern. A look at the multi-model cluster analysis doesn't really show much obvious signal for a notable drift from the ensemble mean, so there isn't really a solid reason for doubting that as the best way to go here. Heading into next week, things look awfully seasonable, particularly after a modest front makes its way through the area Monday night or Tuesday. Ensemble means don't stray too far from climatological averages, and anything showing up in the Euro ensemble's Extreme Forecast Index is far enough west in the state to not be any of our concern. And since seasonable is what the NBM gives me, I'm generally of a mind to more or less go along with it outside of correcting for known biases (hey there, afternoon undermixing!). One note of caution on this far part of the forecast, though. Even though the end results are roughly seasonable, there is some...uh...wacky stuff happening in the upper air pattern out over the Western US. This on its own is not so weird. The pattern itself showing hints of blocking kind of implies that we should anticipate some odd flow, retrograde action, fun stuff like that. But that kind of disturbed flow is, by its very nature, going to mean less confident predictions. Part of a bonus of going with the guidance consensus here is that if we need to make any changes in the days to come, those changes won't be abrupt. I don't think it will be a serious issue - the subtropical ridge looks like it should be enough of a stabilizing influence over us that any changes aren't likely to be drastic. But, something like...say...the timing of a weak front dropping through probably need to be viewed with more of a fuzzy, holistic lens here. && .AVIATION... (06Z TAF Issuance) Issued at 1140 PM CDT Wed May 10 2023 MVFR ceilings have been slow to fill in this evening, but still expecting to see most sites have mainly MVFR levels develop over the next several hours. Cannot rule out some fog development too. Improving conditions can be expected starting after sunrise (maybe a little earlier if winds can increase enough) then VFR in the afternoon. Have ceilings back down to MVFR levels tomorrow evening. 42 && .MARINE... Issued at 322 PM CDT Wed May 10 2023 A long fetch of moderate to strong southeast winds will persist through this weekend, allowing for somewhat elevated seas at times. Caution flags or small craft advisories may be needed for portions of this stretch. Periods of unsettled weather are expected with showers and thunderstorms as a series of upper level disturbances passes through the area. Highest rain and storm chances are expected through late this evening, but daily chances can be expected through early next week. A modest front may reach the waters early next week, but confidence at this time is relatively low. && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 69 87 73 87 / 20 20 10 40 Houston (IAH) 70 87 75 86 / 20 20 10 30 Galveston (GLS) 74 85 77 83 / 10 10 10 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...High Rip Current Risk until 11 AM CDT Thursday for TXZ436>439. GM...None. &&
Nearby
Beach Hazards Statements in Texas, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.